We've just looked at drugs that were
nephrotoxic, they were toxic to your kidneys.
Now, we're going to look at
drugs that are hepatotoxic,
that means they're toxic to
your hepato, or your liver.
So think of things like when
you hear the word "hepatitis,"
that means inflammation of your liver.
Hepatotoxic means toxic to your liver.
Now, you're going to see some
old friends up here again.
Notice that you see ACE inhibitors.
Remember, that's the medication that
we use to treat high blood pressure.
Now, if I were you, my brain does better
when I chunk or group information together.
So take a minute and let's just
run through a little exercise
that you can use while you're studying.
Write the word "ACE inhibitors" somewhere
in the side margin of your notes.
Okay, now, I want you to see if you can…
I like to do it this way and put a circle
around the word ACE inhibitors
and then draw off, like, these little spikes.
What I want you to do at the end of
each 1 of those line is write something
that you remember from this video
presentation about ACE inhibitors.
Remember, we've talked about angioedema.
We've talked about allergic reactions.
We've talked about having
problems with your kidneys.
All those involve ACE inhibitors.
So, anytime you're studying pharmacology
and you start to see patterns
in things that are similar,
if you chunk that information together,
it will help it stick in your brain better.
Now, next up, our other friend, alcohol.
Now, why would we list alcohol
under hepatotoxic drugs?
First of all, alcohol is considered a drug.
Second, it takes a lot of your liver's energy
to detox any alcohol that you drink.
So if you're drinking large amounts of it,
you're going to see some really nasty changes
to that liver, experiences lots of damage.
It does kind of come back,
but it comes back all gnarly
and it's really hard for blood to go through it,
so it gives us all kinds of problems.
So know that too much alcohol
can really become hepatotoxic.
Now, when we look at anti-infectives,
you've got erythromycin up there
and you've got some zoles, see those?
those guys goes after fungi.
So, those are some pretty big…that's why
they're under the title, anti-infectives.
These are some pretty big hitters.
If you're on any 1 of those 3 medications,
we're going to watch your liver
function really closely.
Next up, tuberculosis.
Now, you know, you can have latent tuberculosis,
which means you're not actively infective.
You can't give it to somebody.
But we also want you to usually think
about taking prophylactic medications,
meaning you don't have active tuberculosis,
but stress or something in your
life could make it appear again.
So, we usually try to recommend
that the patient take prophylactic
medication, like, rifampin, or INH.
Well, here's the problem.
These drugs make you feel kind of bad.
So, a lot of people are hesitant
to take it prophylactically.
They only want to take it if they
absolutely have tuberculosis
because of the way it makes them feel.
In fact, I just had a friend the other
day who was afraid that she would…
been exposed supposed to tuberculosis.
We're waiting for our test results to come.
And we had to have that whole discussion
of should she take the medication,
should she not take the medication, because we
both knew how terrible she was going to feel.
She was negative.
She was exposed to the patient, but
she did not contract the disease.
So, that was good news and that
she didn't have to take the meds.
Now, pain medicines.
We've got acetaminophen, which is
your friend Tylenol and NSAIDs.
Remember, we talked about
those in some other sections.
NSAIDs are non-steroidal
like your ibuprofen, Aleve, naproxen, Motrin.
Those are like your NSAIDs.
Those are the over-the-counter ones,
like we talked about previously.
There's also some more potent NSAIDs, but
they can not only be bad on the kidneys,
they can also be bad on your liver.
But I want to go back to acetaminophen because
this is a really common thing that happens
in children and adults.
Acetaminophen is in multiple, different
So, oftentimes, people have any number of
over-the-counter cold medications
in their medicine cabinet.
It's almost like they went to the grocery store
and just cleared a shelf
and put it in their basket.
So when you have these
different types of medications,
you want to make sure that you read all
the ingredients in the cold medications,
because when you start combining
they might all contain acetaminophen,
which puts you at a risk for a
Tylenol or acetaminophen overdose,
and that will definitely damage your liver.
So be very careful about
the individual ingredients
that are included in
because too much acetaminophen or
giving acetaminophen to someone
whose liver is struggling is a bad idea.
Now, the last group of medications
is a psych meds, phenothiazines.
It can also be bad on your liver.
And I want to make sure that you're very clear
that these drugs can cause hepatotoxicity,
and I don't ever want to give them to
patients whose livers are already struggling.
So, let's say, I have a patient who is an alcoholic.
They have alcoholic cirrhosis.
These medications are going to be
almost not considered for them
if they have really severe liver disease.
So keep that in mind that the liver problems
make medication treatment
plans really problematic,
because the drug that might
have been the most effective,
we won't be able to give that patient
because it could cause further damage
to organs that are struggling.
Well, how do you know
how patient's liver is doing?
Well, you want to watch for the signs.
Some of them are really obvious, like when they
start to turn yellow or look like a pumpkin,
that's a really obvious sign,
but it's also a really late sign.
So what they'll start feeling initially
is just really tired or weak.
They won't be hungry because your liver
is a big player in your GI system.
They might have some really severe
pain in their upper abdomen.
But here's the deal with abdominal pain.
It can be all over the map.
Abdominal pain can be all over your
body, it can bounce back and forth,
and it can be anything that's as simple
as gas to, you know, stage 4 cancer.
So, abdominal pain is really vague,
but when you start seeing it
with all these other symptoms,
it really is cause for alarm.
Their urine might become very dark colored.
We already talked about yellowing
of their skin and their eyes.
But here's a lab test that you need to watch for.
There's 2 tests: AST and ALT.
The ALT is the one that's
more specific for the liver.
So don't think loser when you see this.
Think liver when you see ALT.
You want the normal between 7 to 56 units.
So, I would know that my patient's liver was
struggling if they came back with an ALT…
a serum lab test drawn from their arm…
they came back with an ALT that was higher than 56.
That would be a huge red flag that
this patient's liver was struggling.
AST is another one that we use, but know that
ALT is much more specific for the liver.
So there you have it, some of the most horrible
things that can happen from the good intentions
when we try to treat people with
medications to help them feel better.
So keep in mind, it's the nurse's responsibility
to know what are the possible effects,
negative adverse effects they
can get from this medication,
know how to monitor it, and know what to do about it.
Thank you for watching our video today.